Finding Family

Anything on your mind that isn't about RLS? It's nice to realize that there is life beyond this disease and have an opportunity to get to know our online family in a different context.
Betty/WV
Posts: 587
Joined: Mon Nov 29, 2004 11:11 pm
Location: West Virginia, Wild and Wonderful

Post by Betty/WV »

Squirming Susan: You mentioned in one of your post about your "staying awake" meds. I take Mirapex .25 twice a day, .5mg Klonopin along with high blood pressure, high cholestrol meds. also Wellbutrin and Bumex, a diuritic. And potassium. For years I never slept more than 2 hrs at a time because of the WED. Now, I can't stay awake very long at a time, all day. My life is -----not a life at all. Most days I don't even get dressed. I can't even drive anymore because I have been falling a sleep driving. What in the world is wrong with me???. The WED is pretty much controled, so it must be the meds that are causing me to sleep all the time. I am actually sleeping my life away. So I have went to hardly sleeping at all to sleeping most of the time. What med. did you refer to as your "staying awake" meds. I have a neurologist and a sleep specialist but never seem to get any where with them. I am not going to the sleep specialist anymore, he is useless, I go in he spends 5 minutes with me after I have waited to see him for an hour or more. It seems with this disease nothing ever gets better just worse.

Sorry if I rambled.

BETTY/WV
Thanks to rls.org, I have learned so much about my condition. I have received encouragement from my friends here. This is a site I can come to when I am up most of the night, and I vent, and know those who read my messages understand

cornelia

Post by cornelia »

Betty, Klonopin is well-known for causing sleepiness and fatigue during daytime as it stays in the blood 24/7. That is why dr B is not very enhusiastic about this med to say the least. He mentions that these problems even after years of use can arise. Maybe this could be your problem. There are other sleep meds that are shorter working and not in your blood during the day.

Corrie

Polar Bear
Moderator
Posts: 7829
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Betty; I have often thought that being able to sleep at any time I wanted to would be wonderful. Alas you are sleeping a lot, but its happening when you don't want it to be so.

To spend most days not getting dressed sounds that you are just so miserable. Would you consider writing to Dr B. you could use this last post because it very clearly indicates how low you feel, your despair and need for help.

And of course you know that this is a wonderful place to ramble and to vent, we have all done it.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5603
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Post by badnights »

{{{{{{Betty}}}}}}

There's also a possiblity that you're so darn tired that you actually need this much sleep to recover and rebuild from years of deprivation.

I suspect it's probably the Klonopin, tho, and you should try one of the newer hypnotics that don't build up in your system. How's your neuro, is he a good dude to talk to?
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

Betty, sorry I missed this. :oops: In addition to RLS/WED I also have been diagnosed with narcolepsy, which means that the part of my brain that controls sleep and wakefulness is "broken." On my own I am not able to achieve quality, consolidated sleep and I am not able to stay awake either. So I take medication at night (Xyrem) that gives me more normal sleep and during the day I take stimulants. There are a variety of stimulants commonly prescribed to treat the EDS (excess daytime sleepiness) of narcolepsy, and I take a couple varieties of methylphenidate (Ritalin), some long acting and some shorter acting.

It seems like most doctors are very hesitant to prescribe stimulants for any other sleep disorders than narcolepsy or idiopathic hypersomnia. People who have apnea and are on CPAP are sometimes prescribed the milder stimulants like Provigil or Nuvigil. But mostly they want to find the underlying cause of the sleepiness.

It may be the clonazepam that is causing you to be sleepy all the time, and it may not. If you've been on it for years and not had issues, then it may not be. Have you had a sleep study done recently? By far the most common cause of EDS is apnea. Have you been checked for that recently?

If I were in your shoes, I would find a different sleep doctor and keep after that doctor to get to the root of the problem. Keep a sleep log, look up the Epworth Sleepiness Scale online and score your sleepiness every day. Bring in the information and don't give up until they take your sleepiness seriously. It's not normal to sleep all the time. The problem is, when you're sleepy all the time, it's just so hard to keep pushing the doctors to help get to the bottom of it.
Susan

Post Reply